Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Chicago, IL

July 21, 20034 counties in Indiana; Cook County, Will County, Illinois

NWS Chicago, IL issued this flash flood warning at Jul 21, 2003, 2:45 AM CDT for 4 counties in Indiana; Cook County, Will County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 2:45 AM CDT (07:45 UTC)
Expired
Jul 21, 2003, 5:45 AM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Will County, IL, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 59 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3794 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3794 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 210800
FFWLOT
ILC031-197-INC073-089-111-127-211045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
245 AM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN COOK AND WILL COUNTIES IN NORTHEAST ILLINOIS
  LAKE...JASPER...NEWTON AND PORTER COUNTIES IN NORTHWEST INDIANA
  
* UNTIL 545 AM CDT

* AT 245 AM CDT...THE PUBLIC REPORTED FLOODING IN DYER...ST JOHN
  AND SCHEREVILLE INDIANA. HOUSES WERE FLOODED. ROUTE 41 AND 
  ROUTE 31 IN LAKE COUNTY INDIANA ARE CLOSED. AT 250 PM...THE 
  WSR88D RADAR SHOWS THUNDERSTORMS WITH HEAVY RAINFALL WERE MOVING   
  ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA...ESPECIALLY
  BETWEEN INTERSTATE 80 AND THE KANKAKEE RIVER. IN HEBRON INDIANA UP 
  TO 3 FEET OF WATER WAS STANDING THROUGHOUT PARTS OF THE TOWN. 

BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 4167 8701 4128 8700 4131 8810 4155 8784
$$

WILSON

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:15 PM CDT, 11 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM CDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT SUN JUL 20 2003

PUBLIC DISCUSSION AFTERNOON ZONES/GRIDS:

MAIN PROBLEM THIS EVENING IS WITH TSTM FCST.  SPC HAS LOWERED REGION
INTO SLIGHT RISK AS LO LEVEL FEATURES ARE AS YET POORLY DEFINED. SFC
DEW POINTS HAVE RISEN INTO LOER 70S BUT MOISTURE CONVERGENCE REMAINS
QUITE NEBULOUS ACROSS MOST OF MIDWEST.  CONVECTIVE DEBRIS HAS
CONTRIBUTED TO RELATIVE STABILIZATION COMPARED TO AREAS TO OUR W AND
S WHERE LIFTED INDEX VALUES ARE NOW RUNNING AOB -10.  BASED ON
THIS...BELIEVE DYNAMIC FORCING WILL BE REQUIRED TO GENERATE
CONVECTION.  VIGOROUS, DIGGING S/W TROF NOW ROTG SSEWD ACROSS WRN
ONTARIO WITH VORT TAIL ARCING SWWD INTO ND ATTM BASED ON AFTN SATLT
LOOPS.  EXPECT THIS TO TRIGGER MORE ORGANIZED CONVECTION NXT FEW HRS
WELL TO OUR NW WITH THESE STORMS MAINTAINING THEMSELVES OVERNIGHT
DUE TO MORE FAVORABLE DYNAMICS.  AS A RESULT WILL KEEP LIKELY POPS
GOING IN FCST BUT WILL MENTION THIS AS AN OVERNIGHT EVENT.  THIS IS
ALSO SUPPORTED BY MOS AND ALL MODELS CONCUR IN BRINGING OMEGA MAX
ACROSS FA OVERNIGHT.  SOME PRECIP WILL LIKELY LINGER INTO MONDAY
MORNING.  REMAINDER OF FCST CHANGED LTL FROM GUID WITH ETA AND GFS
IN FAIRLY GOOD AGREEMENT ON STRENGTH OF COLD AVDECTION THRU ERLY
PART OF UPCOMING WEEK.   WILL KEEP MOSTLY CLOUDY CONDS AT LEAST THRU
MONDAY DUE TO SHARP CYCLONINC TURNING IN MID/UPR LVL FLOW AND ASSD
COLD ADVECTION.  SKIES SHOULD CLEAR TUES NIGHT AS H5 TROF AXIS
SHIFTS EWD AND SFC HI PRES BUILDS SEWD INTO FA.

.CHI...NONE
MERZLOCK
Hazardous weather outlook, Jul 20, 7:35 PM CDT, 7 hours 10 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-2011200-

HAZARDOUS WEATHER OUTLOOK/UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
735 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA.

A STRONG COLD FRONT AND UPPER AIR DISTURBANCE ARE STILL TO THE
NORTHWEST OF ILLINOIS. THUNDERSTORMS MAY REDEVELOPE TOWARD MIDNIGHT
OVER SOUTHWEST WISCONSIN AND THEN MOVE SOUTHEAST OVER THE AREA. ANY
STORMS WILL BE CAPABLE OF HIGH WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF LINGERING SHOWERS AND THUNDERSTORMS EARLY
MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.  THE NEXT
CHANCE OF THUNDERSTORMS WILL BE ABOUT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AGAIN LATE TONIGHT.
.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

AF

In the hours before

Local storm report, Jul 20, 11:44 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1144 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    LINCOLNWOOD               IL   .75 INCH HAIL
07/20/03   COOK                           LINCOLN AVE. COVERED
                                          LIGHTLY WITH PENNY SIZE
                                          HAIL FOR 10 MIN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 21, 1:11 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
111 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    LANSING                   IL   1 INCH HAIL
07/21/03   COOK                           REPORTED BY PUBLIC.

0104 AM    RENSSELAER                IN   .88 INCH HAIL
07/21/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 21, 1:34 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
134 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0131 AM    WHEATFIELD                IN   1.75 INCH HAIL
07/21/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 21, 1:37 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
137 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 AM    UNKN                      IL   WIND DAMAGE
07/21/03   LEE                            TRANSFORMERS, TREE
                                          LIMBS, POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 21, 2:25 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
225 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    ASHTON                    IL   WIND DAMAGE
07/21/03   LEE                            ROOF/STRUCTURAL DAMAGE
                                          AND WINDS UP TO 75 MPH.
                                          REPORTED BY STORM
                                          SPOTTER.

0214 AM    SANDWICH                  IL   64 MPH TSTM GUST
07/21/03   DEKALB                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 21, 2:39 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
239 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    DYER                      IN   FLOOD
07/21/03   LAKE                           HOUSE FLOODING IN DYER,
                                          ST. JOHN, AND
                                          SCHERERVILLE. RTE. 41
                                          AND RTE. 30 CLOSED WITH
                                          3 TO 4 FEET OF WATER ON
                                          ROADS. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:03 PM CDTSevere Thunderstorm WarningLOTJasper42 min
Jul 20, 11:37 PM CDTSevere Thunderstorm WarningLOTNewton38 min
Jul 21, 12:50 AM CDTSevere Thunderstorm WarningLOTJasper25 min
Jul 21, 5:37 AM CDTFlash Flood WarningLOTJasper, Lake, Newton, Porter113 min
Jul 20, 10:12 PM CDTSpecial Marine WarningLOT93 min
Jul 20, 10:12 PM CDTSpecial Marine WarningLOT93 min
Jul 20, 10:12 PM CDTSpecial Marine WarningLOT93 min
Jul 20, 10:17 PM CDTSevere Thunderstorm WarningLOTKankakee58 min
Jul 20, 10:50 PM CDTSevere Thunderstorm WarningLOTCook25 min
Jul 20, 11:49 PM CDTSpecial Marine WarningLOT86 min
Jul 20, 11:49 PM CDTSpecial Marine WarningLOT86 min
Jul 21, 1:21 AM CDTSevere Thunderstorm WarningLOTLee54 min
Jul 21, 1:47 AM CDTSevere Thunderstorm WarningLOTDeKalb43 min
Jul 21, 2:08 AM CDTSevere Thunderstorm WarningLOTKendall, LaSalle32 min
Jul 21, 2:16 AM CDTSevere Thunderstorm WarningLOTFord, Livingston44 min
Jul 21, 2:26 AM CDTSevere Thunderstorm WarningLOTWill64 min
Jul 21, 2:53 AM CDTSevere Thunderstorm WarningLOTIroquois37 min

Nearby

Flash Flood Warnings in Indiana, 2003Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.